Ohio, 2020

Flash Flood in Ohio, May 24, 2020

May 24, 2020 · NWS ILN · 1 event in 1 county or zone

Scattered thunderstorms developed during the afternoon hours as a weak upper level disturbance moved through the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered thunderstorms developed during the afternoon hours as a weak upper level disturbance moved through the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 24, 2:56 PM EST, 3 hours 19 minutes earlier.

Area forecast discussion, May 24, 2:56 PM EST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
356 PM EDT Sun May 24 2020

.SYNOPSIS...
Warm and humid conditions will occur through much of the week
with a chance of thunderstorms each day, primarily in the
afternoon and evening hours.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Scattered showers and storms have developed in the Tri-State
which may develop a bit further north into east central Indiana.
Activity in eastern Kentucky may also eventually spread into
northeast Kentucky and perhaps south central Ohio later this
afternoon. All convection will diminish during the evening. Some
high to mid clouds will move across the region overnight. Cannot
completely rule out an isolated shower or two falling out of the
mid deck. Temperatures will only fall back into the mid to upper
60s.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
Weak disturbance moving north around an upper high combined
with some weak lower level convergence may result in a little
better coverage in showers and thunderstorms on Monday with
initiation perhaps a bit earlier in the day. At this point still
think coverage will be scattered with convection once again
diminishing early in the evening. Shear remains weak, so mainly
just some local downpours. Temperatures, both Monday highs and
Monday night lows, will be just a degree or two warmer than
today/tonight.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
High amplitude mid-level
ridge in place to begin the extended period, with sensible weather
in the Ohio Valley in line with this pattern: above normal
temperatures. Light southerly winds around a broad surface high off
the east coast will provide above normal dewpoints as well; however,
without much in the way of triggers, precipitation should be limited
to scattered diurnal showers and storms.

This pattern remains in place until Thursday, when a progressive
northern stream shortwave shifts southeast into the Great Lakes.
This will help push a cold front south across the Ohio Valley late
Thursday into Friday morning. The best chance of organized showers
and storms should occur ahead of this front. At the current time,
bulk shear appears best to the north associated with the shortwave,
but certainly will need to monitor as updated guidance arrives.

Most GEFS/EPS ensemble members clear the front south of the forecast
area by Saturday morning, with cooler and drier air arriving for the
weekend. There are a few members painting a slower front. With this
uncertainty, decided to keep low-end PoPs in the far south through
Saturday afternoon before clearing. Went with slightly cooler
Superblend on Sunday, which provides highs a bit below normal to
close out the weekend.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
Scattered to broken cumulus at the beginning of the period will
diminish at most places towards 00Z. Convection near KCVG/KLUK
will persist for another hour or two. A mid to high deck will
spread across the region. There is some uncertainty whether
these clouds will be thick enough to inhibit valley fog that
could impact KLUK. At this point, it appears that thinning will
be after 09Z allowing for a brief window for visibility to drop
there. Otherwise, just expect some additional cumulus to develop
again late in the TAF period.

OUTLOOK... Thunderstorms are possible, mainly in the afternoon
and evening each day, through Thursday. Thunderstorms will then
be possible Thursday night into Friday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...Hogue
AVIATION...
Hazardous weather outlook, May 24, 3:54 AM EST, 14 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
454 AM EDT Sun May 24 2020

INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>065-070>074-
080-082-250900-
Wayne-Fayette IN-Union IN-Franklin IN-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Highland-Pike-
454 AM EDT Sun May 24 2020

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio, South Central Ohio, Southwest Ohio
and West Central Ohio.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ073>075-080-KYZ089>100-OHZ077>079-081-088-250900-
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Hamilton-
Clermont-Brown-Adams-Scioto-
454 AM EDT Sun May 24 2020

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, South Central Ohio and Southwest Ohio.

.DAY ONE...Today and tonight.

Scattered thunderstorms will develop this afternoon. Heavy rain and
localized flooding is possible with some of the storms this
afternoon into the early evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 24, 5:06 PM EST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
606 PM EDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     FLASH FLOOD      4 E ALEXANDRIA          38.97N 84.32W
05/24/2020                   CAMPBELL           KY   DEPT OF HIGHWAYS

            KY-1566 CLOSED DUE TO FLOODING

&&

JEG
Local storm report, May 24, 5:08 PM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
608 PM EDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     FLASH FLOOD      4 SW ALEXANDRIA         38.92N 84.44W
05/24/2020                   CAMPBELL           KY   DEPT OF HIGHWAYS

            KY-1936 CLOSED

&&

JEG
Special weather statement, May 24, 5:16 PM EST, 59 minutes before
Special Weather Statement
National Weather Service Wilmington OH
616 PM EDT Sun May 24 2020

INZ050-242245-
Wayne IN-
616 PM EDT Sun May 24 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WAYNE COUNTY UNTIL
645 PM EDT...

At 616 PM EDT, radar indicated a strong thunderstorm over Cambridge
City, moving north at 20 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
Pea size hail...
Very heavy rain...

Locations impacted include...
Cambridge City, Hagerstown, Dublin, Franklin, East Germantown,
Economy, Mount Auburn, Williamsburg and Jacksonburg.

This includes I-70 in Indiana between mile markers 134 and 140.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3987 8520 4001 8520 4001 8504 4000 8495
      3979 8514 3981 8521 3986 8522 3987 8522
TIME...MOT...LOC 2216Z 183DEG 18KT 3985 8516

McGinnis
Local storm report, May 24, 5:30 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
630 PM EDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     FLASH FLOOD      1 S WALTON              38.85N 84.62W
05/24/2020                   BOONE              KY   PUBLIC

            PORTION OF SALEM CREEK ROAD UNDER WATER DUE TO RAPID
            RISES ALONG SALEM CREEK RD. TIME OF EVENT ESTIMATED.

&&

KC
Special weather statement, May 24, 5:33 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Wilmington OH
633 PM EDT Sun May 24 2020

KYZ097>099-242300-
Robertson KY-Mason KY-Bracken KY-
633 PM EDT Sun May 24 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MASON...ROBERTSON
AND BRACKEN COUNTIES UNTIL 700 PM EDT...

At 633 PM EDT, radar indicated a strong thunderstorm 9 miles south of
Brooksville, moving north at 20 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
Pea size hail...
Very heavy rain...

Locations impacted include...
Augusta, Brooksville, Mount Olivet, Dover, Germantown, Sardis,
Burika, Stonewall, Mitchells Mill, Powersville, Johnsville, South
Ripley, Chatham, Tuckahoe, Hittville, Minerva, US Route 62 at State
Route 875, Abigail, Woolcutt and Neave.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3847 8411 3848 8413 3848 8415 3849 8415
      3848 8417 3849 8417 3850 8416 3850 8418
      3856 8416 3855 8421 3856 8422 3857 8420
      3859 8420 3861 8421 3879 8423 3875 8385
      3874 8385 3872 8384 3846 8398
TIME...MOT...LOC 2233Z 183DEG 17KT 3855 8409

McGinnis
Local storm report, May 24, 5:40 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
640 PM EDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     FLASH FLOOD      1 WNW WILLIAMSTOWN      38.65N 84.58W
05/24/2020                   GRANT              KY   DEPT OF HIGHWAYS

            HIGH WATER AND FLOODING REPORTED ALONG I-75 NEAR BARNES
            ROAD. TIME OF EVENT ESTIMATED.

&&

KC

The radar

The Cincinnati radar (KILN), 69 km away, was scanning. The volume nearest the first event began at 23:15 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Brown

When
May 24, 6:15 PM EST to 7:15 PM EST
Where
Brown County, 2.82 mi N of Boudes Ferry to 2.89 mi NNW of Boudes Ferry
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.820, -84.030

High water was reported on Skiffsville Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2020Every state in 2020This day in weather historyWarnings in Ohio, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 882805.